Alert archive / Missouri / Flash Flood Warnings in 2023
Flash Flood Warning 16, NWS St. Louis, MO
NWS St. Louis, MO issued this flash flood warning at Jul 17, 2023, 4:17 AM CDT for Gasconade County, Osage County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2023, 4:17 AM CDT (09:17 UTC)
- Expired
- Jul 17, 2023, 7:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Gasconade County, MO, Osage County, MO
The radar
The St Louis radar (KLSX), 97 km from the middle of the area, began a volume at 09:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 9.3 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 978 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 1620 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 261 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.9
The text
As transmitted.
960
WGUS53 KLSX 170917
FFWLSX
MOC073-151-171230-
/O.NEW.KLSX.FF.W.0016.230717T0917Z-230717T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
417 AM CDT Mon Jul 17 2023
The National Weather Service in St Louis has issued a
* Flash Flood Warning for...
Southeastern Osage County in central Missouri...
Southwestern Gasconade County in east central Missouri...
* Until 730 AM CDT.
* At 417 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Owensville, Linn, Bland, Westphalia, Canaan and Loose Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3831 9164 3845 9201 3857 9197 3851 9184
3837 9146 3826 9152
FLASH FLOOD...RADAR INDICATED
$$
Byrd2 follow-up statements
058
WGUS73 KLSX 171038
FFSLSX
Flash Flood Statement
National Weather Service St Louis MO
538 AM CDT Mon Jul 17 2023
MOC073-151-171230-
/O.CON.KLSX.FF.W.0016.000000T0000Z-230717T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gasconade MO-Osage MO-
538 AM CDT Mon Jul 17 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 AM CDT THIS
MORNING FOR SOUTHEASTERN OSAGE AND SOUTHWESTERN GASCONADE COUNTIES...
At 538 AM CDT, Doppler radar indicated thunderstorms producing heavy
rain are beginning to exit the warned area. Between 2 and 4 inches
of rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Owensville, Linn, Bland, Westphalia, Canaan and Loose Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3831 9164 3845 9201 3857 9197 3851 9184
3837 9146 3826 9152
FLASH FLOOD...RADAR INDICATED
$$
Byrd407
WGUS73 KLSX 171224
FFSLSX
Flash Flood Statement
National Weather Service St Louis MO
724 AM CDT Mon Jul 17 2023
MOC073-151-171234-
/O.EXP.KLSX.FF.W.0016.000000T0000Z-230717T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gasconade MO-Osage MO-
724 AM CDT Mon Jul 17 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 730 AM CDT THIS MORNING FOR
SOUTHEASTERN OSAGE AND SOUTHWESTERN GASCONADE COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3831 9164 3845 9201 3857 9197 3851 9184
3837 9146 3826 9152
$$
MRMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 3:40 AM CDT, 37 minutes earlier.
Area forecast discussion, Jul 17, 3:40 AM CDT, 37 minutes before
Area Forecast Discussion National Weather Service Saint Louis MO 340 AM CDT Mon Jul 17 2023 .SHORT TERM... (Through Late Tuesday Afternoon) Issued at 243 AM CDT Mon Jul 17 2023 1) The initial concern is the west-to-east oriented, broken line of convection lined up south of the I-70 corridor. Localized flood potential will result from heavy rainfall. Isolated wind gusts and hail are possible, most of which remain below severe limits. 2) Additional scattered thunderstorms development is possible this afternoon with get best potential over southeast Missouri and southwest Illinois. IR satellite shows a mass of convective cloud cover that extends from central Missouri eastward through sections of southwest Illinois. Radar imagery shows a broken line of convection that developed quite rapidly since 05z this morning. Initially development supported updrafts that with 50-60 dBz reflectivity briefly reaching near 30k feet before weakening. SPC hourly mesoanalysis shows the activity has aligned just north of a MUCAPE gradient with values generally between 2500-3000 J/kg. This is within a region of deep moisture convergence at the front end of a modest 30 kt westerly mid-level jet that lines up over a narrow corridor of west-to-east oriented surface convergence. The surface to mid-level environment has further been supported by mid/upper ascent as a shortwave moves overhead. While initial updraft were pushing 50-60 dBz into the -20 to -30C layer, much of it has been elevated enough to curb any real threat of large hail. Given DCAPE values near 1000 J/kg, gusts around 40 knots has been observed with some of the strongest cells as the cores dropped. PWATs of 1.5-2.0 inches, the orientation of the line and training over some areas has been a greater concern with 1-3 inches (very localized 4 inches) being estimated by radar. A report of more than 2 inches (Rosebud, MO) and rapid rises on smaller streams has validated the estimates. The shortwave is projected to cross the southern CWA through about 12z this morning, along with a slow southward push to the line in the latest radar trends. Until then, localized heavy rain and nuisance flooding will be the main concern. Thereafter, we will likely see a downward trend in thunderstorm activity. By mid- afternoon, hi-res guidance shows surface destabilization by means of 3000+ J/Kg of SBCAPE. Fortunately, better support sinks south of the CWA along west/east oriented upper trough. Though CAPE values are certainly supportive, weaker shear (20-25 knots) and modest mid-level lapse rates (around 7C) may produce a strong storm with small hail and gusty winds. Marginally severe hail and wind gusts cannot be ruled out but will likely remain localized. The potential MCS that we've been watching the last couple of days looks to take shape over the Plains later tonight with most of the HREF CAMs keeping the core of the system over western sections of Missouri. While there is some question to its eastward extent, it will likely be in its weakening phase Tuesday morning as it has any chance to impact the forecast area. Maples .LONG TERM... (Tuesday through Next Sunday) Issued at 249 PM CDT Sun Jul 16 2023 An active pattern will persist into the end of the week as northwest flow aloft persists. The combination of migratory short waves embedded in the flow, a wavering frontal boundary, and potential for mesoscale boundaries will bring the threat of showers and storms through Friday. An MCS either ongoing or a re-invigoration of an overnight MCS originating in the Plains will impact the area Tuesday with another MCS possible late Tuesday night into Wednesday. The exact corridor where these occur is probably the greatest uncertainty but they will bring the potential for strong- severe storms and locally heavy rain. We will also need to watch the far southern CWA for dangerous heat on Wednesday afternoon. Amplification of the upper flow and deepening of the eastern trof late this week and into the weekend should bring a well-defined front through the region Thursday into early Friday. This cold front should bring the last real good chance of showers and storms in the later part of the extended forecast, along with cooler and drier air for the weekend. Glass && .AVIATION... (For the 06z TAFs through 06z Monday Night) Issued at 1026 PM CDT Sun Jul 16 2023 Showers and thunderstorms are still expected to develop early in the period and affect COU, JEF, STL, SUS and CPS through 10Z before moving off to the southeast. The heavier showers and thunderstorms will briefly reduce ceilings and visibilities to MVFR or possible IFR conditions in heavy downpours. There will continue to be a chance of showers and thunderstorms after 10Z, but the chance will be too low to include in the TAF at this time. Winds will remains light. Britt && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Jul 17, 4:08 AM CDT, 9 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 408 AM CDT Mon Jul 17 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-180915- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 408 AM CDT Mon Jul 17 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. Locally heavy rain is possible from central into southeast Missouri and southwest Illinois early this morning. Isolated to scattered thunderstorms area expected this afternoon. A thunderstorm or two could be strong but the threat for severe weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms are expected over parts of the area Tuesday through Friday. Thunderstorms late Tuesday evening and Tuesday night could be strong to severe with damaging winds, large hail and heavy rainfall. There are additional chances of thunderstorms over parts of the area Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Maples
In the hours before
Local storm report, Jul 17, 2:41 AM CDT, 1 hour 36 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
241 AM CDT Mon Jul 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 AM Rain 5 NW Gerald 38.45N 91.38W
07/17/2023 M2.40 inch Gasconade MO CO-OP Observer
Fell in the past two hours.
&&
MABLocal storm report, Jul 17, 2:50 AM CDT, 1 hour 27 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
250 AM CDT Mon Jul 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 AM Flash Flood 2 SW Mehlville 38.48N 90.34W
07/17/2023 St. Louis MO Official NWS Obs
Mattesse Creek rose above FS, which is 11
feet. Currently at 11.80 feet and still
rising.
&&
MABThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 2:17 AM CDT | Flash Flood Warning | LSX | Saint Louis, City of Saint Louis | 4 hr |
| Jul 17, 2:25 AM CDT | Flash Flood Warning | LSX | Franklin, Gasconade, Osage | 4 hr |
| Jul 17, 2:29 AM CDT | Severe Thunderstorm Warning | LSX | Crawford, Franklin, Washington | 46 min |
| Jul 17, 3:31 AM CDT | Severe Thunderstorm Warning | LSX | Cole | 29 min |
| Jul 17, 5:56 AM CDT | Severe Thunderstorm Warning | LSX | Sainte Genevieve | 39 min |
| Jul 17, 7:37 AM CDT | Severe Thunderstorm Warning | LSX | Crawford, Iron, Washington | 14 min |
| Jul 17, 9:31 AM CDT | Severe Thunderstorm Warning | LSX | Iron, Reynolds | 44 min |
| Jul 17, 10:13 AM CDT | Severe Thunderstorm Warning | LSX | Iron, Reynolds | 47 min |
| Jul 17, 10:34 AM CDT | Severe Thunderstorm Warning | LSX | Reynolds | 41 min |
| Jul 17, 2:19 PM CDT | Severe Thunderstorm Warning | LSX | Saint Charles, Saint Louis | 41 min |
| Jul 17, 2:42 PM CDT | Severe Thunderstorm Warning | LSX | Saint Charles, Saint Louis, City of Saint Louis | 48 min |
| Jul 17, 3:52 PM CDT | Severe Thunderstorm Warning | LSX | Osage | 38 min |
| Jul 17, 4:40 PM CDT | Flash Flood Warning | LSX | Osage | 3 hr |
| Jul 17, 4:48 PM CDT | Severe Thunderstorm Warning | LSX | Gasconade, Osage | 18 min |
| Jul 17, 5:54 PM CDT | Severe Thunderstorm Warning | LSX | Franklin | 21 min |
| Jul 17, 5:57 PM CDT | Severe Thunderstorm Warning | LSX | Cole, Osage | 19 min |
| Jul 17, 6:23 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson | 40 min |
Nearby
Flash Flood Warnings in Missouri, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.